Friday, December 9, 2022
HomeMedicineWhat Allergy Medicine Has Pseudoephedrine

What Allergy Medicine Has Pseudoephedrine

How To Use Pseudoephedrine Cold/allergy Tablet

Safety of anti allergic medications when lactating – Dr. Varsha Shridhar

Take this medication by mouth as directed by your doctor. If you are self-treating, follow all directions on the product package. If you have any questions, ask your doctor or pharmacist.

This medication may be taken with food if stomach upset occurs. Drink plenty of fluids unless otherwise directed by your doctor.

If you are using the liquid form of this medication, carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

Do not crush or chew extended-release tablets or capsules. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

If you are using chewable tablets, chew each tablet thoroughly before swallowing.

If you are using a product made to dissolve in the mouth , dry your hands before handling the medication. Place each dose on the tongue and allow to dissolve completely, then swallow it with saliva or with water.

Dosage is based on the product you are taking and your age, medical condition, and response to treatment. Do not increase your dose or take this medication more often than directed without your doctor’s approval. Improper use of this medication may result in serious harm .

What Are The Side Effects Of Pseudoephedrine Hydrochloride

Pseudoephedrine. Pseudoephedrine is a nasal decongestant active ingredient available in over-the-counter medicines that relieve a stuffy nose or sinus pressure due to the common cold or other ailments. It may be written as pseudoephedrine, pseudoephedrine hydrochloride , or pseudoephedrine sulfate, but each has the same effect in

What Is The Most Important Information I Should Know About Claritin

Do not use loratadine and pseudoephedrine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

Ask a doctor or pharmacist if this medicine is safe to use if you have:

  • liver or kidney disease
  • heart disease, high blood pressure
  • diabetes
  • an enlarged prostate and urination problems.

Do not use this medicine without a doctor’s advice if you are pregnant.

You should not breast-feed while using this medicine.

Don’t Miss: Is Fluticasone Over The Counter

Can I Compare Prescription Prices Before Filling My Allergy Medicine

The majority of allergy medications are now available over the counter. This means that many insurance plans no longer cover your allergy medicine. If your insurance does not cover your medication, you can use a prescription savings card to get the lowest prescription price. You can save up to 80% or more off the retail price by using the ScriptSave® WellRx discount card at a pharmacy near you.

Rosanna Sutherby is a freelance medical writer who has been a practicing pharmacist in her community for close to 20 years. She obtained her Doctor of Pharmacy from Nova Southeastern University in Ft. Lauderdale, FL. She utilizes her clinical training in the pharmacy, where she helps patients manage disease states such as asthma, diabetes, heart disease, hypertension, and many others. Dr. Sutherby reviews and recommends drug regimens based on patients concurrent conditions and potential drug interactions.

What Should I Avoid While Taking Sudafed Pe Sinus & Allergy

Aleve D Sinus and Cold Naproxen

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Drinking alcohol can increase certain side effects of chlorpheniramine and phenylephrine.

Ask a doctor or pharmacist before using any other cold, allergy, or sleep medicine. Sudafed PE Sinus & Allergy are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine or decongestant.

Don’t Miss: Dr Morosky Allergy

Take Our Substance Abuse Self

Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. The evaluation consists of 11 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.

Side Effects Of Combination Medications

Since combination allergy meds include elements of both antihistamines and decongestants, it is possible for patients using these drugs to experience side effects associated with either treatment type. While drowsiness is unlikely it can still occur, as can insomnia or irritability and blood pressure increase.

Read Also: Phenylephrine Hydrochloride Antihistamine

Before You Start To Take It

Tell your pharmacist or doctor if you have allergies to any other medicines, foods, preservatives or dyes.

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • high blood pressure
  • liver or kidney disease

Ask your pharmacist or doctor about taking pseudoephedrine if you are breastfeeding.

Small amounts of pseudoephedrine pass into the breast milk. Your pharmacist or doctor will discuss the potential benefits and risks of taking the medicine if you are breastfeeding.

If you have not told your pharmacist or doctor about any of the above, tell him/her before you start taking SUDAFED® Sinus and Nasal Decongestant.

How To Take It

Pseudoephedrine going to prescription only?

You can take pseudoephedrine tablets and liquid with or without food. Always take the tablets with a glass of water.

Liquid medicines containing pseudoephedrine come with a plastic syringe or spoon to help you measure out the right dose.

If you do not have a syringe or spoon, ask a pharmacist for one. Do not use a kitchen teaspoon as you will not get the right amount.

Don’t Miss: Allergy Cetirizine Hydrochloride

Can U Give A Dog Zyrtec

Zyrtec may be safe for dogs at the appropriate dose. As a pet owner, you should always consult your vet before giving your dog a new medication. You should also learn all that you can about the medication youre giving to your dog and its potential side effects. At the end of the day, allergies are no fun.

Other Uses For This Medicine

This medication is also sometimes used to prevent ear pain and blockage caused by pressure changes during air travel or underwater diving. Talk to your doctor or pharmacist for more information.

This medication is sometimes prescribed for other uses ask your doctor or pharmacist for more information.

You May Like: Zyrtec For Skin Allergies

What Is The Most Important Information I Should Know About Cetirizine And Pseudoephedrine

You should not use this medicine if you have narrow-angle glaucoma, severe high blood pressure , severe coronary artery disease, if you are unable to urinate, or if you are allergic to hydroxyzine .

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

What Should I Do If I Forget A Dose

Sudafed PE® Non

This medication is usually taken as needed. If your doctor has told you to take pseudoephedrine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

Read Also: Non Drowsy Allergy Relief

Here Are A Few Tips To Help Allergy Sufferers Enjoy The Beautiful Spring Weather:

Oral allergy medications

Oral medications are especially useful for mild allergy symptoms, and many are available over the counter.

Nonsedating antihistamines can relieve itching, sneezing, runny nose and watery eyes. Options include:
  • Loratadine , cetirizine , levocetirizine and fexofenadine all are available without prescription.
  • Oral decongestants, like pseudoephedrine and phenylephrine can ease stuffiness, and pseudoephedrine is often combined with an antihistamine. These medications are generally well-tolerated, with minimal side effects.
Common side effects

Oral decongestants cause insomnia and elevated blood pressure for some people, and antihistamines can cause drowsiness. If you find that one brand of antihistamine makes you sleepy, try a different one to see if you tolerate that better.

Older antihistamines, like diphenhydramine , are more likely to cause drowsiness compared to the newer antihistamines. Be careful about driving or working around heavy machinery if you take diphenhydramine.

Nasal steroid sprays

For more persistent allergy symptoms, nasal steroid sprays often are the best treatment option. Nasal steroid sprays block inflammation and swelling caused by airborne irritants and allergens, and prevent allergy symptoms.

Over-the-counter steroid nasal sprays include:
  • Triamcinolone
However, you may first want to know more details about allergy shots before considering:
Topics in this Post

What Over The Counter Medicines Contain Pseudoephedrine

Over the counter medicines that contain pseudoephedrine include the brands Sudafed, Entex, SudoGest, Codimal, Comtrex and Dristan. Theraflu, Tylenol Cold and maximum strength Contac Cold & Flu medicine are also known to contain significant amounts of the controversial decongestant, so say the experts at Drugs.com.

According to the United States Food and Drug Administration, pseudoephedrine is used to relieve sinus and nasal congestion caused by hay fever, sinusitis, allergies and the common cold. The effective decongestant can also be used for the illegal manufacture of methamphetamines. For this reason, over-the-counter medications that contain pseudoephedrine are required to be kept under lock and key.

When then-president George W. Bush signed the so-called Patriot Act into law in 2006, the new rules included the Combat Methamphetamine Act of 2005. From that moment onward, American sales of cold remedies and other over-the-counter medications containing pseudoephedrine, phenylpropanolamine and ephedrine have been severely limited. Persons who wish to purchase OTC meds containing pseudoephedrine are required to show identification as well as sign for the product.

Recommended Reading: Claritin Kids

Talk With Your Doctor

Allegra and Zyrtec treat the same symptoms and come in similar forms, but these drugs have a few key differences between them:

  • You need to pay attention to what you drink with Allegra because fruit juices can affect how well it works.
  • Zyrtec is more likely to cause drowsiness than Allegra.
  • The effects of Zyrtec may last a few hours longer than the effects of Allegra.

Your doctor or pharmacist can tell you more about Allegra and Zyrtec and which drug may be right for you. They can also give you advice on taking the drugs safely.

Allegra Or Zyrtec Xyzal Or Claritin Choose The Right Otc Allergy Med

Does Loratadine affect or raise blood pressure

Your nose is running. Your eyes are itching. Allergy season has arrived, and you need relief. But at the drugstore, the shelves are stuffed with choices. Allegra or Zyrtec? Does Claritin work better? And just what is Xyzal anyway? Youre overwhelmed.

The first thing to know is that all 4 of the brands mentioned above are known as second-generation antihistamines. They all work basically the sameway and dont tend to cause drowsiness, saysAlyssa Wozniak, PharmD, a clinical assistant professor at DYouville School of Pharmacy in Buffalo, New York.

When your body comes into contact withanallergy trigger such as pollen,it makes chemicals called histamines.In people with allergies, that responsecan beexaggerated.Soit causes symptoms like runny nose, itchy eyes, and maybe even congestion, says Wozniak.An antihistamineblocksthose chemicals,easing yoursymptoms.

Any of these4 medications works best for people whohavemilder symptoms, such aswatery eyes or sneezing. Theyre also ideal for people whose symptoms are intermittent or episodic afewweeks during peak pollen season, forinstance, or a month or 2 in spring and again infall.One important note: None of them isespeciallyeffective for nasal congestion.

That said, there are differences between them. To make the best choice, you shouldunderstandwhatthose differences are. Heres whatWozniak needs you to know:

Recommended Reading: Cetirizine Allergy Relief

What Are Different Types Of Allergy Medicines

Today, multiple products are available to treat several allergy symptoms. Antihistamines are used for relief of runny nose, sneezing, itching, and watery eyes. Second-generation antihistamines are used more often for seasonal allergies because they do not cause as much drowsiness as older antihistamines, and their effects last longer. Medications in this category include the following:

Oral decongestants, such as the following, are available for relief of congestion or stuffy nose:

Steroid nasal sprays, such as the following, are also effective at relieving nasal congestion:

Antihistamine nasal sprays, such as the following, can target allergy symptoms directly in the nose and sinuses:

Saline nasal sprays and rinses are also effective at clearing nasal passages and relieving congestion. Common names for saline nasal sprays and rinses include the following:

  • Ocean
  • Simply Saline
  • Neti Pot

Antihistamine eye drops can be beneficial for treating itchy and watery eyes. The following products are commonly used for long-lasting relief:

Which Is More Effective For Allergic Rhinitis

Trials have shown both Zyrtec and Claritin are significantly more effective than placebo for reducing symptoms associated with allergic rhinitis, hay fever, and other allergies. Trials have not consistently shown that one antihistamine is more effective than another, although one trial did report cetirizine reducing symptoms to a greater extent.

Intranasal or ophthalmic antihistamines have a quicker onset of action than oral antihistamines however, need to be administered several times daily. In people with allergic rhinoconjunctivitis and predominantly eye symptoms, ophthalmic antihistamines work much quicker and are much more effective than any other form of treatment. Intranasal antihistamines are as effective as intranasal cromolyn, intranasal nedocromil, and leukotriene modifiers in seasonal allergic rhinitis however, are not as effective at relieving nasal congestion and other symptoms as intranasal glucocorticoids.

Also Check: How Soon Does Zyrtec Work

What Should I Watch For While Using This Medicine

Visit your doctor or health care professional for regular check ups. Tell your doctor or health care professional if your symptoms do not improve. If you have high blood pressure, check your blood pressure regularly. Ask your health care professional what your blood pressure should be, and when you should contact him or her.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells.

Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your doctor if the problem does not go away or is severe.

Zyrtec Vs Claritin For Postnasal Drip

Walgreens Wal

Post nasal drip may occur for various reasons allergies , colds or flu, various drugs , cold temperatures, bright lights, hormonal changes and spicy foods.

Thin postnasal drip secretions caused by allergies may be treated with antihistamines. Second-generation antihistamines such as Zyrtec and Claritin may offer better relief than older-type antihistamines such as promethazine . Intranasal antihistamines, such as , have a faster onset of action and appear more effective than oral antihistamines although require more frequent administration. Other treatments include decongestants, cromolyn, and corticosteroid nasal sprays.

In the treatment of post nasal drip caused by nonallergic causes, oral second-generation antihistamines are not very effective. However, the intranasal antihistamine azelastine is effective. Azelastine improves all rhinitis symptoms including nasal congestion, postnasal drip, sneezing and sleeping difficulty. The most common side effect is a metallic after taste however, this is more likely at higher dosages and tends to dissipate with continued use.

If thin nasal mucus secretions become thick and turn yellow or green, bacterial infection is likely and a doctor should be seen to obtain antibiotics.

Read Also: Mucinex For Allergy Cough

What Is The Best Otc Allergy Medicine

Ask A Pharmacist

With allergy season upon many parts of the country, you may be rushing to a pharmacy near you for some relief from your allergy symptoms. Some doctors offices may be closed in an effort to practice social distancing, and it may be difficult to obtain a prescription for your allergy medicine.

Fortunately, many effective allergy medications are available over the counter without a prescription. Managing your allergy symptoms is possible using OTC allergy medicine. Before visiting a pharmacy near you, read the following guide on choosing the best OTC allergy medicine.

What Is The Difference Between Xyzal And Zyrtec

and are the active ingredients and generic names of Xyzal and Zyrtec, respectively. You may notice that levocetirizine and cetirizine share similar names, and that is due to the similarity in their core chemical makeup. However, the slight differences in chemical structure between the two medications have resulted in a lower incidence of drowsiness in Xyzal when compared to Zyrtec.

In most stores, Xyzal is often more expensive than Zyrtec since it is considered less sedating and a newer medication on the market. Curist can help you save and offers and at a fraction of the cost of the name brand in stores.

Also Check: Compare Claritin Allegra Zyrtec

Benadryl Vs Zyrtec: Classification

Antihistamines are grouped largely by their generation in regard to the time in which they were developed and made commercially available.

Benadryl is a first-generation antihistamine in the class of drugs. First-generation antihistamines are typically associated with:

  • A relatively short duration of action .
  • Significant sedative and effects

Zyrtec is a second-generation antihistamine in the class of drugs. They are structurally related to ethanolamines but have a:

  • Longer duration of action .
  • Low to moderate sedative and anticholinergic effects

What Allergy Medicines Can I Take If I Have High Blood Pressure

Can you take loratadine with Sudafed

Although some allergy medicines affect your blood pressure or interact with your blood pressure medication, safe options for treating your allergy symptoms exist if you have high blood pressure.

Second-generation antihistamines that are not combined with decongestants are generally safe to use if you are not taking the blood pressure medicines listed in the drug interaction section above. Second-generation antihistamines include the following:

  • Allegra
  • Xyzal
  • Zyrtec

If your symptoms include nasal congestion, the following options are generally safe to use as decongestants:

  • steroid nasal sprays, such as Flonase , Nasacort , and Rhinocort
  • antihistamine nasal sprays, such as Astelin and Patanase
  • saline nasal sprays or rinses, such as Ayr, Ocean, Simply Saline, or Neti Pot

Antihistamine eye drops, such as Pataday and Zaditor , are safe options for itchy watery eyes.

Don’t Miss: Claritin Indoor & Outdoor Allergies

RELATED ARTICLES

Most Popular